Proof of a conjecture of Kahn for non-binary matroids


This note proves a conjecture of Kahn by showing that ifX is a 3-element independent set in a 3-connected non-binary matroid M, thenM has a connected non-binary minor havingX as a basis.

This is a preview of subscription content, access via your institution.


  1. [1]

    R. E. Bixby,l-matrices and a characterization of binary matroids,Discrete Math. 8 (1974), 139–145.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    T. Inukai andL. Weinberg, Theorems on matroid connectivity,Discrete Math. 22 (1978), 311–312.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    J. Kahn, A problem of P. Seymour on nonbinary matroids,Combinatorica 5 (1985), 319–323.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    J. G. Oxley, On non-binary 3-connected matroids,Trans. Amer. Math. Soc., to appear.

  5. [5]

    W. R. H. Richarson, Decomposition of chain groups and binary matroids, in:Proc. Fourth Southeastern Conf. on Combinatorics, Graph Theory and Computing (Utilitas Mathematica, Winnipeg, 1973), 463–476.

    Google Scholar 

  6. [6]

    P. D. Seymour, On minors of non-binary matroids,Combinatorica 1 (1981), 387–394.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    P. D. Seymour, Triples in matroid circuits,to appear.

  8. [8]

    D. J. A. Welsh,Matroid Theory, Academic Press, London, New York, San Francisco, 1976.

    Google Scholar 

Download references

Author information



Additional information

This research was partially supported by an LSU Summer Research Grant.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Oxley, J.G. Proof of a conjecture of Kahn for non-binary matroids. Combinatorica 5, 343–345 (1985).

Download citation

AMS subject classification (1980)

  • 05 B 35